Allopurinol-induced toxic epidermal necrolysis featuring alm
Toxic epidermal necrolysis (TEN) is a life-threatening, immunologically mediated, and usually drug-induced disease. Rarely, clinical pharmacists participating in finding the etiology have been reported.

A 33-year-old male presented to the emergency department with a 1-day history of fever and rash. The patient, being newly diagnosed with gout 10 days ago, received allopurinol at a dose of 250 mg by mouth daily. After 10 days’ exposure to allopurinol, the patient manifested with an “influenza-like” prodromal phase (fever of 38°C, throat pains), which was treated with amoxicillin and nonsteroidal anti-inflammatory drugs of the oxicam type. The next day, he developed a worsening fever of 39.5°C, accompanied by a pruriginous rash all over his body.

On physical examination, we observed coalescing dusky red macules over >60% of his body surface area, with blisters and detachment of large sheets of necrolytic epidermis all over his chest and face. The diagnosis of TEN was confirmed.

The patient recovered following treatment with short-term high-dose methylprednisolone sodium succinate, immunoglobulin therapy, topical medication, and supportive therapy. He showed a slow but progressive improvement both in symptoms and cutaneous manifestations. Reepithelization of the skin was achieved after 3 weeks.

Source: Medicine: June 2019 - Volume 98 - Issue 25 - p e16078

Read more: https://pxmd.co/vA0hx
Dr. A●●u A●●●u and 1 others like this
Like
Comment
Share